Mathematical Research Letters

Volume 15 (2008)

Number 3

A critical-exponent Balian–Low theorem

Pages: 471 – 483

DOI: http://dx.doi.org/10.4310/MRL.2008.v15.n3.a7

Author

S. Zubin Gautam (University of California at Los Angeles)

Abstract

Using a variant of the Sobolev Embedding Theorem, we prove an uncertainty principle related to Gabor systems that generalizes the Balian–Low Theorem. Namely, if $f\in H^{p/2}(\R)$ and $\hat f\in H^{p'/2}(\R)$ with $1<p<\infty$, $\frac{1}{p}+\frac{1}{p'}=1$, then the Gabor system $\mathcal G(f,1,1)$ is not a frame for $L^2(\R)$. In the $p=1$ case, we obtain a generalization of the result in \cite{bcps}.

Full Text (PDF format)